Fatal Syndrome for Those Taking Celexa in Depression - Searcy Denney Skip to Content
Contact Form Live Chat Review Us Map & Directions Videos

Depression Can Be a Killer — Especially for Patients Taking Celexa

08/24/2011
Blog
BY

If life weren’t difficult enough for depression sufferers, now there’s more to worry about.

The FDA recently alerted psychiatrists and cardiologists that Celexa (Citalopram) has been linked to potentially fatal cardiac arrhythmias. Those taking doses more than 40mg. were at increased risk of developing Torsade de Pointes syndrome which can be fatal.

Torsade de Pointes is a change in electrical activity of the heart which leads to elongation of the QT interval on electrocardiogram. The FDA announced that in addition to those taking over 40mg. of Celexa, those with pre-existing heart conditions and those with low levels of potassium and magnesium in their blood were also at increased risk.

The danger of Celexa related cardiac rhythm abnormalities goes far beyond just those taking Celexa for depression. Celexa has been prescribed for other “off label” conditions such as:

  • Anxiety
  • Panic disorder
  • PMDD (pre-menstrual dysphoric disorder)
  • Body dysmorphic disorder
  • OCD (obsessive/compulsive disorder)

It would appear those taking the drug for these reasons would similarly be exposed to the risk.

Celexa is in the class of drugs known as SSRI’s or selective serotonin reuptake inhibitors that have recently been linked to birth defects when pregnant mothers take the drug early in pregnancy.

As with many anti-depressants, Celexa also carries a black box warning of the risk of suicidal thinking and behavior in those under the age of 24 who take the drug.

The FDA recommended that Celexa and its generic equivalent (citalopram) should not be prescribed in doses above 40mg. It also warned against prescribing the drug to patients with heart rhythm disorders or metabolic disorders such as hypokalemia or hypomagnesemia (low potassium or magnesium).

Alerts such as these should cause the consuming public to ask why the manufacturer of this medication did not know of this risk prior to putting the drug on the market? Likewise, since the drug has been on the market since 1989, why is this just coming to light? It should also highlight the inadequacy of generic manufacturers’ slip-shod post market surveillance. Why is it the FDA has to uncover these risks? A responsible manufacturer, monitoring adverse event reports should be the one bringing this to light.

Share This